Alert archive / Hawaii / Wind Advisories in 2020

Wind Advisory 15, NWS Honolulu, HI

May 12, 2020Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 12, 2020, 3:35 PM HST for Hawaii County, Hawaii. It took effect at May 12, 2020, 6:00 PM HST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
May 12, 2020, 3:35 PM HST (01:35 UTC)
In effect from
May 12, 2020, 6:00 PM HST
Expired
May 14, 2020, 3:21 AM HST
In force
33 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2020-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2020-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWHW70 PHFO 130135
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
335 PM HST Tue May 12 2020

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY FOR THE SUMMITS OF THE BIG ISLAND...

HIZ028-131445-
/O.NEW.PHFO.WI.Y.0015.200513T0400Z-200514T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
335 PM HST Tue May 12 2020

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY...

* WHAT...West winds increasing to 35 to 50 mph with locally
  stronger gusts.

* WHERE...Big Island Summits.

* WHEN...From 6 PM this evening to 6 PM HST Wednesday.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

Kino
3 follow-up statements
835 
WWHW70 PHFO 131301
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
301 AM HST Wed May 13 2020

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-140400-
/O.CON.PHFO.WI.Y.0015.000000T0000Z-200514T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
301 AM HST Wed May 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...West winds increasing to 35 to 45 mph with gusts to 55 
  mph.

* WHERE...Big Island Summits of Mauna Loa and Mauna Kea.

* WHEN...Through 6 PM HST this evening.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$
335 
WWHW70 PHFO 140132
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
332 PM HST Wed May 13 2020

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-141445-
/O.EXT.PHFO.WI.Y.0015.000000T0000Z-200514T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
332 PM HST Wed May 13 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...West winds 30 to 45 mph with localized gusts over 55 
  mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

Kino
187 
WWHW70 PHFO 141321
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
321 AM HST Thu May 14 2020

...WIND ADVISORY CANCELLED FOR THE BIG ISLAND SUMMITS...

HIZ028-141430-
/O.CAN.PHFO.WI.Y.0015.000000T0000Z-200514T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
321 AM HST Thu May 14 2020

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory levels on the Big Island Summits
early this morning, therefore the Wind Advisory has been
cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 12, 9:45 AM HST, 5 hours 50 minutes earlier.

Area forecast discussion, May 12, 9:45 AM HST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
945 AM HST Tue May 12 2020

.SYNOPSIS...
The trade winds will be on the decrease tonight as a surface
ridge shifts closer to the state. Between Wednesday and Thursday,
the light background trades will be overpowered by land and sea
breezes, leading to locally cloudy and spotty showers over
interior sections of each island each afternoon. At night, the
land breeze should take over and cause the clouds to move
offshore. Trade winds will return Friday evening, with moderate
trade wind weather expected over the weekend.

&&

.DISCUSSION...
A 1025 mb high located north of the state will bring moderate
trade wind weather through the day today. Latest radar and
satellite imagery is showing a patch of low clouds and light
showers located over the windward side of Molokai this morning.
These clouds are headed towards Oahu and could bring a few
scattered showers over windward areas later this morning and into
the afternoon.

Starting tonight and into Wednesday, a front passing far north of
the state will cause the high to our north to weaken and shift
further east. This will cause the trade winds to weaken, allowing
for sea breezes to develop during the afternoon on Wednesday
especially over leeward areas. As the seabreeze converge inland,
clouds will begin to develop over interior areas and scattered
showers will develop during the afternoon and evening hours.
Although some areas will remain in trade wind weather on
Wednesday, we should see a land/sea breeze weather across all
areas by Thursday.

High pressure rebuilding north of the area late Friday will bring
the return of moderate trades by Friday night. Fair trade wind
weather is expected over the weekend with some scattered showers
over windward and mauka areas. By early next week, models are
indicating the high strengthening north of the area and will
likely cause breezy trade wind weather by Tuesday of next week.

&&

.AVIATION...
Light to moderate trade winds will continue into tonight. Some
terminals will see gentle land breezes late tonight and early
Wednesday morning as trade winds diminish. An area of low clouds
and embedded showers currently over windward Maui County and the
adjacent waters will bring some MVFR conditions as it moves
steadily eastward. Currently, AIRMET Sierra is in effect for
mountain obscuration over the N thru E facing slopes of Maui.
This may be extended to Molokai and Oahu sometime today.

&&

.MARINE...
A high pressure ridge to the north of the islands will sink
southward, weakening the winds around the islands. Expect light to
moderate trades to hold near the Big Island, with slightly weaker
winds expected near the smaller islands. A new high building
north of the islands early next week will allow the trades to
increase, however they are expected to remain below Small Craft
Advisory (SCA) levels through Tuesday.

A small, long-period west-northwest swell will boost surf along
the north facing shores today, but heights will remain below
advisory levels. Expect this swell to hold through Wednesday,
before trending down on Thursday. A new northwest swell is
expected to arrive Friday, with advisory level surf for north and
west facing shores, and SCA level seas for exposed waters. Expect
this swell to hold through Saturday before easing Sunday through
Monday.

A long-period south-southwest swell is expected to arrive
Wednesday night, bringing surf near advisory levels for south
facing shores by Friday. This swell is expected to persist through
the weekend, but will also shift more out of the south over time.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Kino
AVIATION...Morrison
MARINE...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:58 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Wind Advisories in Hawaii, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.